- Open Access
On the convergence of iteration processes for semigroups of nonlinear mappings inmodular function spaces
© Bin Dehaish et al.; licensee Springer. 2015
- Received: 9 August 2014
- Accepted: 8 December 2014
- Published: 16 January 2015
- fixed point
- modular function space
- nonexpansive mapping
- Orlicz space
- pointwise Lipschitzian mapping
- pointwise nonexpansive mapping
- uniform convexity
where , for all . Their main result (Theorem 3.5) states thatevery asymptotic pointwise nonexpansive self-mapping of a nonempty, closed, boundedand convex subset C of a uniformly convex Banach space X has afixed point. As pointed out by Kirk and Xu, asymptotic pointwise mappings seem to bea natural generalization of nonexpansive mappings. The conditions on can be for instance expressed in terms of thederivatives of iterations of T for differentiable T. In 2009,these results were generalized by Hussain and Khamsi to metric spaces . In 2011, Khamsi and Kozlowski  extended their result proving the existence of fixed points of asymptoticpointwise ρ-nonexpansive mappings acting in modular function spaces.The existence of common fixed points of semigroups of nonexpansive (in a modularsense) mappings acting in modular function spaces was first established by Kozlowskiin  and then extended to the semigroups of asymptotic pointwise nonexpansivemappings by the authors in . The proof of this important theorem is of the existential nature anddoes not describe any algorithm for constructing a common fixed point of anasymptotic pointwise ρ-nonexpansive semigroup. The current paper aimsat filling this gap. The results of this paper generalize the convergence ofgeneralized Mann processes to common fixed points of semigroups of nonexpansivesemigroups studied in the recent paper by Bin Dehaish and Kozlowski .
Let us recall that modular function spaces are a natural generalization of bothfunction and sequence variants of many spaces like Lebesgue, Orlicz,Musielak-Orlicz, Lorentz, Orlicz-Lorentz, Calderon-Lozanovskii spaces and manyothers, important from an applications perspective; see the book by Kozlowski  for an extensive list of examples and special cases. There exists anextensive literature on the topic of the fixed point theory in modular functionspaces; see e.g.[3, 7–18] and the references therein. It is also worthwhile mentioning a growinginterest in applications of the methods of the fixed point theory to semigroups ofnonlinear mappings and applications to the area of differential and integralequations (see e.g.[10, 19, 20]).
It is well known that the fixed point construction iteration processes forgeneralized nonexpansive mappings have been successfully used to develop efficientand powerful numerical methods for solving various nonlinear equations andvariational problems, often of great importance for applications in various areas ofpure and applied science. There exists an extensive literature on the subject ofiterative fixed point construction processes for asymptotically nonexpansivemappings in Hilbert, Banach, and metric spaces; see e.g.[2, 21–37] and the references therein. Kozlowski proved convergence to a fixed pointof some iterative algorithms of asymptotic pointwise nonexpansive mappings in Banachspaces  and the existence of common fixed points of semigroups of pointwiseLipschitzian mappings in Banach spaces . Recently, the weak and strong convergence of such processes to commonfixed points of semigroups of mappings in Banach spaces was demonstrated byKozlowski and Sims  and by Kozlowski in .
We would like to emphasize that all convergence theorems proved in this paper defineconstructive algorithms that can be actually implemented. When dealing with specificapplications of these theorems, one should take into consideration how additionalproperties of the mappings, sets, and modulars involved can influence the actualimplementation of the algorithms defined in this paper.
Let us introduce basic notions related to modular function spaces and relatednotation which will be used in this paper. For further details we refer the readerto preliminary sections of the recent articles [3, 6, 16] or to the survey article ; see also [7, 42, 43] for the standard framework of modular function spaces.
Let Ω be a nonempty set and Σ be a nontrivial σ-algebra ofsubsets of Ω. Let be a δ-ring of subsets of Ω, such that for any and . Let us assume that there exists an increasingsequence of sets such that . By ℰ we denote the linear space of all simplefunctions with supports from . By we will denote the space of all extended measurablefunctions, i.e. all functions such that there exists a sequence , and for all . By we denote the characteristic function of the setA.
Similarly to the case of measure spaces, we say that a set is ρ-null if for every . We say that a property holds ρ-almosteverywhere if the exceptional set is ρ-null. As usual we identify anypair of measurable sets whose symmetric difference is ρ-null as wellas any pair of measurable functions differing only on a ρ-null set.With this in mind we define , where each element is actually an equivalence classof functions equal ρ-a.e. rather than an individual function.
defines a norm, frequently called the Luxemburg norm.
The following notions will be used throughout the paper.
Since ρ fails in general the triangle identity, many of the knownproperties of limit may not extend to ρ-convergence. For example,ρ-convergence does not necessarily imply theρ-Cauchy condition. However, it is important to remember that theρ-limit is unique when it exists. The following proposition bringstogether a few facts, which will be often used in the proofs of our results.
Let us recall the definition of an asymptotic pointwise nonexpansive mapping actingin a modular function space.
The notion of the asymptotic pointwise nonexpansiveness will be now extended to aone-parameter family of mappings. Throughout this paper J will be thesemigroup of all nonnegative numbers, that is, with normal addition.
The above notation will be consistently used throughout this paper.
The concept ρ-type is a powerful technical tool which is used in theproofs of many fixed point results. The definition of a ρ-type isbased on a given sequence. In this work, we generalize this definition to be adaptedto one-parameter family of mappings.
Note that τ is convex provided ρ is convex.
Let us recall the modular equivalents of uniform convexity introduced in .
We will need the following result, being a modular equivalent of a norm property inuniformly convex Banach spaces; see e.g..
The following property plays in the theory of modular function space a role similarto the reflexivity in Banach spaces; see e.g..
The next lemma is a generalization of the minimizing sequence property for typesdefined by sequences in Lemma 4.3 in  to the one-parameter semigroup case.
Using Lemma 2.2, the authors proved the following common fixed point result forasymptotic pointwise nonexpansive semigroups.
Assume is (UUC1). LetCbe aρ-closed, ρ-bounded, convex,and nonempty subset. Let be an asymptotic pointwise nonexpansive semigroup onC. Then ℱ has a common fixed point and the set of common fixed points isρ-closed and convex.
In this section we will use the notion the uniform continuity of the function modularρ in the sense of the following definition (see e.g.).
Let us mention that the uniform continuity holds for a large class of functionmodulars. For instance, it can be proved that in Orlicz spaces over a finiteatomless measure  or in Orlicz sequence spaces  the uniform continuity of the Orlicz modular is equivalent to the -type condition. Recall that ρ satisfiesthe -type condition if and only if there exists such that , for any .
Remark 3.1 Note that the ρ-a.e. strong Opial property impliesthe ρ-a.e. Opial property .
Remark 3.2 Also, note that, by virtue of Theorem 2.1 in , every convex, orthogonally additive function modular ρ hasthe ρ-a.e. strong Opial property. Let us recall that ρis called orthogonally additive if whenever . Therefore, all Orlicz and Musielak-Orlicz spacesmust have the strong Opial property.
Note that the Opial property in the norm sense does not necessarily hold for severalclassical Banach function spaces. For instance the norm Opial property does not holdfor spaces for , while the modular strong Opial property holds in for all .
To begin our discussion of the demiclosedness principle, let us quote the followingversion of this theorem applied to the asymptotic pointwise nonexpansive mappings [, Theorem 4.1].
Theorem 3.1 (Demiclosedness principle)
ρhas the strong Opial property,
ρhas the strong Opial property,
As a corollary to this result, we get the following important result.
ρhas the strong Opial property,
The above results lead us to the following version of the demiclosedness principlefor semigroup of mappings.
Theorem 3.3 (Demiclosedness principle)
ρhas the strong Opial property,
Let us start with the precise definition of the generalized Krasnosel’skii-Manniteration process for semigroups of nonlinear mappings.
We will prove now a generic version of the convergence theorem for the sequences which are generated by the Krasnosel’skii-Manniteration process and are at the same time approximate fixed point sequences.
ρhas the strong Opial property,
The contradiction implies that . Therefore, has at most one ρ-a.e. cluster point.Since C is ρ-a.e. compact it follows that the sequence has exactly one ρ-a.e. cluster point , which means that ρ-a.e. Applying the demiclosedness principle again, we get . By the same argument, we get (observe that the construction of w did notdepend on the selection of ). From the density of in , we conclude that for any , as claimed. □
Let us apply the above result to some more specific situations. First we need toprove a series of axillary results. Let us start with the following elementarylemma.
The following result provides an important technique which will be used in thispaper.
as claimed. □
which completes the proof of the lemma. □
The following theorem is an immediate consequence of Lemma 4.5 andTheorem 4.1.
The next result answers the question when the sequence generated by the generalizedKrasnosel’skii-Mann process will converge strongly to a common fixed point.Not surprisingly we need to add a compactness assumption.
as claimed. □
This work was funded by the Deanship of Scientific Research (DSR), King AbdulazizUniversity, Jeddah, under Grant No. (247-001-D1434). The authors,therefore, acknowledge with thanks technical and financial support of DSR.
- Kirk WA, Xu HK: Asymptotic pointwise contractions.Nonlinear Anal. 2008, 69:4706–4712. 10.1016/j.na.2007.11.023MathSciNetView ArticleMATHGoogle Scholar
- Hussain N, Khamsi MA: On asymptotic pointwise contractions in metric spaces.Nonlinear Anal. 2009,71(10):4423–4429. 10.1016/j.na.2009.02.126MathSciNetView ArticleMATHGoogle Scholar
- Khamsi MA, Kozlowski WM: On asymptotic pointwise nonexpansive mappings in modular function spaces.J. Math. Anal. Appl. 2011,380(2):697–708. 10.1016/j.jmaa.2011.03.031MathSciNetView ArticleMATHGoogle Scholar
- Kozlowski WM: On the existence of common fixed points for semigroups of nonlinear mappingsin modular function spaces.Comment. Math. 2011,51(1):81–98.MathSciNetMATHGoogle Scholar
- Bin Dehaish BA, Khamsi MA, Kozlowski WM: Common fixed points for asymptotic pointwise Lipschitzian semigroups inmodular function spaces.Fixed Point Theory Appl. 2013., 2013: Article ID 214Google Scholar
- Bin Dehaish BA, Kozlowski WM: Fixed point iterations processes for asymptotic pointwise nonexpansivemappings in modular function spaces.Fixed Point Theory Appl. 2012., 2012: Article ID 118Google Scholar
- Kozlowski WM Series of Monographs and Textbooks in Pure and Applied Mathematics122. In Modular Function Spaces. Dekker, New York; 1988.Google Scholar
- Khamsi MA, Kozlowski WM, Reich S: Fixed point theory in modular function spaces.Nonlinear Anal. 1990, 14:935–953. 10.1016/0362-546X(90)90111-SMathSciNetView ArticleMATHGoogle Scholar
- Khamsi MA, Kozlowski WM, Shutao C: Some geometrical properties and fixed point theorems in Orlicz spaces.J. Math. Anal. Appl. 1991,155(2):393–412. 10.1016/0022-247X(91)90009-OMathSciNetView ArticleMATHGoogle Scholar
- Khamsi MA: Nonlinear semigroups in modular function spaces.Math. Jpn. 1992,37(2):1–9.MathSciNetMATHGoogle Scholar
- Khamsi MA: Fixed point theory in modular function spaces.Proceedings of the Workshop on Recent Advances on Metric Fixed PointTheory 1996, 31–57. (Seville, September 1995)Google Scholar
- Dominguez-Benavides T, Khamsi MA, Samadi S: Uniformly Lipschitzian mappings in modular function spaces.Nonlinear Anal. 2001, 46:267–278. 10.1016/S0362-546X(00)00117-6MathSciNetView ArticleMATHGoogle Scholar
- Dominguez-Benavides T, Khamsi MA, Samadi S: Asymptotically regular mappings in modular function spaces.Sci. Math. Jpn. 2001, 53:295–304.MathSciNetMATHGoogle Scholar
- Dominguez-Benavides T, Khamsi MA, Samadi S: Asymptotically nonexpansive mappings in modular function spaces.J. Math. Anal. Appl. 2002,265(2):249–263. 10.1006/jmaa.2000.7275MathSciNetView ArticleMATHGoogle Scholar
- Hajji A, Hanebaly E: Perturbed integral equations in modular function spaces.Electron. J. Qual. Theory Differ. Equ. 2003., 2003: Article ID 20. http://www.math.u-szeged.hu/ejqtde/Google Scholar
- Khamsi MA, Kozlowski WM: On asymptotic pointwise contractions in modular function spaces.Nonlinear Anal. 2010, 73:2957–2967. 10.1016/j.na.2010.06.061MathSciNetView ArticleMATHGoogle Scholar
- Kozlowski WM: Advancements in fixed point theory in modular function.Arab. J. Math. 2012. 10.1007/s40065-012-0051-0Google Scholar
- Kozlowski WM: An introduction to fixed point theory in modular function spaces. In Topics in Fixed Point Theory. Edited by: Almezel S, Ansari QH, Khamsi MA. Springer, Cham; 2014.Google Scholar
- Kozlowski WM: On nonlinear differential equations in generalized Musielak-Orlicz spaces.Comment. Math. 2013,53(2):113–133.MathSciNetMATHGoogle Scholar
- Kozlowski WM: On the Cauchy problem for the nonlinear differential equations with values inmodular function spaces. In Proceeding of International Conference in Differential Geometry, FunctionalAnalysis and Applications. Narosa Publicactions, New Delhi; 2014. (8–10 September 2012, Jamia Millia Islamia University, New Delhi,India)Google Scholar
- Bose SC: Weak convergence to the fixed point of an asymptotically nonexpansive.Proc. Am. Math. Soc. 1978, 68:305–308. 10.1090/S0002-9939-1978-0493543-4MathSciNetView ArticleMATHGoogle Scholar
- Samanta SK: Fixed point theorems in a Banach space satisfying Opial’s condition.J. Indian Math. Soc. 1981, 45:251–258.MathSciNetMATHGoogle Scholar
- Passty GB: Construction of fixed points for asymptotically nonexpansive mappings.Proc. Am. Math. Soc. 1982, 84:212–216. 10.1090/S0002-9939-1982-0637171-7MathSciNetView ArticleMATHGoogle Scholar
- Gornicki J: Weak convergence theorems for asymptotically nonexpansive mappings inuniformly convex Banach spaces.Comment. Math. Univ. Carol. 1989, 30:249–252.MathSciNetMATHGoogle Scholar
- Schu J: Iterative construction of fixed points of asymptotically nonexpansivemappings.J. Math. Anal. Appl. 1991, 158:407–413. 10.1016/0022-247X(91)90245-UMathSciNetView ArticleMATHGoogle Scholar
- Schu J: Weak and strong convergence to fixed points of asymptotically nonexpansivemappings.Bull. Aust. Math. Soc. 1991, 43:153–159. 10.1017/S0004972700028884MathSciNetView ArticleMATHGoogle Scholar
- Tan K-K, Xu H-K: The nonlinear ergodic theorem for asymptotically nonexpansive mappings inBanach spaces.Proc. Am. Math. Soc. 1992, 114:399–404. 10.1090/S0002-9939-1992-1068133-2View ArticleMATHGoogle Scholar
- Xu H-K: Existence and convergence for fixed points of asymptotically nonexpansivetype.Nonlinear Anal. 1991, 16:1139–1146. 10.1016/0362-546X(91)90201-BMathSciNetView ArticleGoogle Scholar
- Tan K-K, Xu H-K: A nonlinear ergodic theorem for asymptotically nonexpansive mappings.Bull. Aust. Math. Soc. 1992, 45:25–36. 10.1017/S0004972700036972MathSciNetView ArticleMATHGoogle Scholar
- Tan K-K, Xu H-K: Approximating fixed points of nonexpansive mappings by the Ishikawa iterationprocess.J. Math. Anal. Appl. 1993, 178:301–308. 10.1006/jmaa.1993.1309MathSciNetView ArticleMATHGoogle Scholar
- Bruck R, Kuczumow T, Reich S: Convergence of iterates of asymptotically nonexpansive mappings in Banachspaces with the uniform Opial property.Colloq. Math. 1993,65(2):169–179.MathSciNetMATHGoogle Scholar
- Tan K-K, Xu H-K: Fixed point iteration processes for asymptotically nonexpansive mappings.Proc. Am. Math. Soc. 1994, 122:733–739. 10.1090/S0002-9939-1994-1203993-5MathSciNetView ArticleMATHGoogle Scholar
- Rhoades BE: Fixed point iterations for certain nonlinear mappings.J. Math. Anal. Appl. 1994, 183:118–120. 10.1006/jmaa.1994.1135MathSciNetView ArticleMATHGoogle Scholar
- Noor MA, Xu B: Fixed point iterations for asymptotically nonexpansive mappings in Banachspaces.J. Math. Anal. Appl. 2002, 267:444–453. 10.1006/jmaa.2001.7649MathSciNetView ArticleMATHGoogle Scholar
- Khamsi MA: On asymptotically nonexpansive mappings in hyperconvex metric spaces.Proc. Am. Math. Soc. 2004, 132:365–373. 10.1090/S0002-9939-03-07172-7MathSciNetView ArticleMATHGoogle Scholar
- Fukhar-ud-din H, Khan AR: Approximating common fixed points of asymptotically nonexpansive maps inuniformly convex Banach spaces.Comput. Math. Appl. 2009, 53:1349–1360.View ArticleMATHGoogle Scholar
- Nanjaras B, Panyanak B:Demiclosed principle for asymptotically nonexpansive mappings in spaces.Fixed Point Theory Appl. 2010., 2010: Article ID 268780Google Scholar
- Kozlowski WM: Fixed point iteration processes for asymptotic pointwise nonexpansivemappings in Banach spaces.J. Math. Anal. Appl. 2011,377(1):43–52. 10.1016/j.jmaa.2010.10.026MathSciNetView ArticleMATHGoogle Scholar
- Kozlowski WM: Common fixed points for semigroups of pointwise Lipschitzian mappings inBanach spaces.Bull. Aust. Math. Soc. 2011, 84:353–361. 10.1017/S0004972711002668MathSciNetView ArticleMATHGoogle Scholar
- Kozlowski WM, Sims B: On the convergence of iteration processes for semigroups of nonlinearmappings in Banach spaces. Springer Proceedings in Mathematics and Statistics 50. In Computational and Analytical Mathematics: In Honor of JonathanBorwein’s 60th Birthday. Edited by: Bailey DH, Bauschke HH, Borwein P, Garvan F, Thera M, Vanderwerff JD,Wolkowicz H. Springer, New York; 2013.Google Scholar
- Kozlowski WM: On the construction of common fixed points for semigroups of nonlinearmappings in uniformly convex and uniformly smooth Banach spaces.Comment. Math. 2012,52(2):113–136.MathSciNetMATHGoogle Scholar
- Kozlowski WM: Notes on modular function spaces I.Comment. Math. 1988, 28:91–104.MathSciNetMATHGoogle Scholar
- Kozlowski WM: Notes on modular function spaces II.Comment. Math. 1988, 28:105–120.MathSciNetMATHGoogle Scholar
- Chen S: Geometry of Orlicz spaces.Diss. Math. 1996, 356:1–204.MathSciNetGoogle Scholar
- Kaminska A: On uniform convexity of Orlicz spaces.Indag. Math. 1982,44(1):27–36.MathSciNetView ArticleMATHGoogle Scholar
- Khamsi MA: A convexity property in modular function spaces.Math. Jpn. 1996,44(2):269–279.MathSciNetMATHGoogle Scholar
- Stewart I, Tall D: Algebraic Number Theory and Fermat’s Last Theorem. 3rd edition. AK Peters, Natick; 2001.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative CommonsAttribution License (http://creativecommons.org/licenses/by/4.0), which permitsunrestricted use, distribution, and reproduction in any medium, provided theoriginal work is properly credited.